Missouri, 2006

Hail in Missouri, May 9, 2006

May 9, 2006 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 1:29 AM CST, 3 hours 41 minutes earlier.

Area forecast discussion, May 9, 1:29 AM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 AM CDT TUE MAY 9 2006

.DISCUSSION...

MAIN FOCUS THIS PERIOD WILL BE WITH CONVECTION AND ASSOCIATED HEAVY
RAIN/FLOODING POTENTIAL AND SEVERE POTENTIAL TODAY.

CURRENTLY...40 TO 50 KT VEERED LOW LEVEL JET ACROSS OKLAHOMA POINTED
AT SOUTHEAST KANSAS AND SOUTHWEST MISSOURI EARLY THIS MORNING.
CONVECTIVE COMPLEX REALLY TAKING SHAPE ACROSS SOUTHERN KANSAS AND
STARTING TO DEVELOP INTO MORE OF A TRAINING PATTERN AS LOW LEVEL JET
VEERS.  EXPECTING THIS ACTIVITY TO TRAVERSE EASTWARD INTO THE
WESTERN CWA THIS MORNING WHERE PW VALUES OF 1.2 TO 1.4 EXIST.
CURRENTLY HAVE A FLOOD WATCH OUT FOR FIRST 2 TIERS OF COUNTIES AND
AT THE MOMENT THIS LOOKS GOOD.  EVOLUTION OF THE MCS THIS MORNING
WILL HAVE A GREAT IMPACT ON THE CONVECTIVE OUTLOOK FOR THIS AFTEROON
AND EVENING ACROSS THE AREA.  IF THE CONVECTIVE COMPLEX CURRENTLY
OVER KANSAS KEEPS CLOUD COVER AND RAIN IN MOST OF THE DAY OVER THE
AREA THE LACK OF INSTABILITY SHOULD KEEP STORM REDEVELOPMENT ALONG
THE SAGGING COLD FRONT FURTHER SOUTH THAN THE CWA.  HOWEVER...IF
SOME CLEARING CAN TAKE PLACE THIS AFTERNOON...INSTABILITIES SHOULD
INCREASE QUITE A BIT WITH DEW POINTS REACHING THE LOW TO MID 60S AND
AFTERNOON TEMPERATURES REACHING THE MID TO UPPER 70S.  STORMS SHOULD
REDEVELOP GIVEN THIS SCENARIO BY THE MID AFTERNOON ALONG THE FRONT
OVER THE CWA.  LARGE HAIL...DAMAGING WIND AND AN ISOLATED THREAT FOR
TORNADOES COULD NOT BE RULED OUT.  THE BEST INSTABILITY IS EXPECTED
TO BE OVER THE SOUTHWEST CORNER OF MISSOURI AND EXTENDING SOUTHWARD
INTO EASTERN OKLAHOMA AND WESTERN ARKANSAS AHEAD OF THE FRONTAL
BOUNDARY.  AT THIS POINT IN THE MCS STAGE...DIFFICULT TO TELL WHICH
SCENARIO WILL PLAY OUT BUT AM LEANING MORE TOWARDS THE FIRST ONE
WITH MAINLY CLOUD COVER AND RAIN CHANCES A GOOD PART OF THE DAY.
THAT SAID...DONT PLAN TO TOTALLY IGNORE THE OTHER POSSIBILITY EITHER
AND WILL MENTION SEVERE CHANCES IN THE MORNING HWO WITH ABOVE
DISCLAIMER.

NAM/GFS IN DISAGREEMENT WITH PRECIPITATION FORECAST
TONIGHT/WEDNESDAY WITH NAM BRINGING MUCH DRIER AIR IN FASTER AND
KEEPING MAIN ACTIVITY OUT OF THE CWA.  GFS HAS ANOTHER MCS AFFECTING
MAINLY THE SOUTHERN AND EASTERN COUNTIES OF THE CWA LATE TONIGHT AND
ENDING THE ACTIVITY WEDNESDAY MORNING.  HAVE GONE CLOSER TO THE GFS
SOLUTION AS IT HAS BEEN THE BETTER MODEL OF LATE...BUT MANY
UNCERTAINTIES EXIST FOR TONIGHTS FORECAST AS DESCRIBED IN THE ABOVE
PARAGRAPH.

DRIER AIR WORKS INTO THE AREA BY WEDNESDAY EVENING.
SEVERAL MORE WAVES OF UPPER LEVEL ENERGY SHOULD ROTATE THROUGH THE
CWA AROUND THE UPPER LOW THROUGH THURSDAY HOWEVER MOISTURE LOOKS
PRETTY LIMITED FOR MENTION OF ANY SIGNIFICANT CONVECTION.  HAVE NOT
CHANGED MUCH IN THE LATER PERIODS.  UPPER LOW IS PROGGED TO DROP
SOUTH INTO THE WESTERN OHIO VALLEY BY SUNDAY WITH COOLER AIR MASS
PUSHING INTO SOUTHERN MISSOURI.

LINDENBERG
&&

.AVIATION...

FOR THE KSGF/KJLN TAFS...LINE OF STORMS OVER KS THIS EVENING WILL
MOVE INTO THE AREA OVERNIGHT. SO FAR STORMS HAVE REMAINED FAIRLY
LINEAR...AND BELIEVE THE PERIOD OF THUNDERSTORMS WILL BE FAIRLY
BRIEF. PRESENT TIMING WOULD BRING THE STORMS INTO THE KJLN BY 800
GMT AND KSGF BETWEEN 0900-1000 GMT. CONDITIONS SHOULD REMAIN
VFR...THEN RAPIDLY DETERIORATE TO MVFR/BRIEF IFR LATE TONIGHT AND
EARLY TUESDAY MORNING. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...FLOOD WATCH HWY 71 CORRIDOR LATE TONIGHT/TUESDAY AM.
KS...FLOOD WATCH LATE TONIGHT/TUESDAY AM.

WFO SGF
Hazardous weather outlook, May 9, 5:00 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT TUE MAY 9 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
600 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

THUNDERSTORMS PRODUCING...
   LARGE HAIL TO THE SIZE OF BASEBALLS.
   DAMAGING WINDS IN EXCESS OF 60 MPH.
   ISOLATED TORNADOES.
   TORRENTIAL RAINFALL PRODUCING FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

EARLY THIS MORNING STRONG TO SEVERE STORMS WILL AFFECT
EXTREME SOUTHEAST KANSAS AND THE SOUTHWEST CORNER OF
MISSOURI.  THUNDERSTORM REDEVELOPMENT COULD BE POSSIBLE
LATER THIS AFTERNOON ACROSS THE ENTIRE AREA.

  DISCUSSION:

A THUNDERSTORM COMPLEX OVER EASTERN KANSAS EARLY THIS MORNING
WILL SHIFT ACROSS SOUTHERN MISSOURI DURING THE MORNING.  SEVERE
STORMS WITH LARGE HAIL TO THE SIZE OF BASEBALLS...DAMAGING WIND
IN EXCESS OF 60 MPH AND ISOLATED TORNADOES WILL BE POSSIBLE OVER
EXTREME SOUTHEAST KANSAS AND THE SOUTHWEST CORNER OF MISSOURI
THROUGH THE MID MORNING HOURS.  IN ADDITION TO THE SEVERE WEATHER
POTENTIAL...TORRENTIAL RAINFALL ASSOCIATED WITH THESE STORMS
WILL LIKELY PRODUCE FLASH FLOODING OVER THESE SAME LOCATIONS.

A COLD FRONT IS EXPECTED TO GRADUALLY SHIFT SOUTHEAST ACROSS
THE MISSOURI OZARKS TODAY.  IF SOME CLEARING CAN TAKE PLACE
THIS AFTERNOON IN THE WAKE OF THE THUNDERSTORM COMPLEX...
INSTABILITY WILL BE BEGIN TO INCREASE AS TEMPERATURES
RISE INTO THE MID TO UPPER 70S AND DEW POINTS INCREASE
INTO THE MID 60S.  PLENTY OF LOW LEVEL SHEAR WILL BE
AVAILABLE TO SUPPORT LARGE HAIL DEVELOPMENT AND ISOLATED
TORNADOES...ESPECIALLY ACROSS EXTREME SOUTHERN MISSOURI.
THUNDERSTORMS ARE EXPECTED TO EVENTUALLY FORM INTO A SQUALL LINE
LATER THIS EVENING AND MOVE INTO THE EASTERN MISSOURI OZARKS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL LIKELY BE ONGOING ON WEDNESDAY MORNING ACROSS
THE EASTERN MISSOURI OZARKS.  DRIER AIR SHOULD PUSH THE
THUNDERSTORMS EAST OF THE AREA BY WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED ACROSS EXTREME SOUTHEAST KANSAS AND
THE SOUTHWEST CORNER OF MISSOURI THROUGH 9 AM.  SPOTTERS MAY
BE NEEDED ACROSS THE REMAINDER OF THE OZARKS LATER THIS
AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Special weather statement, May 9, 3:28 AM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
428 AM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
312 IN EFFECT UNTIL 8 AM CDT THIS MORNING FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 1 COUNTY

IN SOUTHEAST KANSAS

CHEROKEE

IN MISSOURI THIS WATCH INCLUDES 6 COUNTIES

IN SOUTHWEST MISSOURI

BARRY                 JASPER                LAWRENCE
MCDONALD              NEWTON                STONE

THIS INCLUDES THE CITIES OF...ANDERSON...AURORA...
BAXTER SPRINGS...CARTHAGE...CASSVILLE...COLUMBUS...GALENA...
JOPLIN...KIMBERLING CITY...MONETT...MOUNT VERNON...
NEOSHO AND PINEVILLE.
Local storm report, May 9, 4:11 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
511 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     HAIL             8 S COLUMBUS            37.05N 94.84W
05/09/2006  E1.75 INCH       CHEROKEE           KS   TRAINED SPOTTER

&&

HATCH
Local storm report, May 9, 4:42 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
542 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     TORNADO          2 N SENECA              36.87N 94.61W
05/09/2006                   NEWTON             MO   FIRE DEPT/RESCUE

            SENECA CITY FIRE DEPARTMENT SPOTTERS INDICATED A TORNADO
            TOUCHED DOWN 2 MILES NORTH OF THE CITY LIMITS.

&&

HATCH
Local storm report, May 9, 4:47 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
547 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 AM     HAIL             2 NE REDINGS MILL       37.04N 94.49W
05/09/2006  E0.75 INCH       NEWTON             MO   LAW ENFORCEMENT

            AT THE 4 MILE MARKER OF INTERSTATE 44.

&&

HATCH
Local storm report, May 9, 4:48 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 AM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 AM     HAIL             7 N NEOSHO              36.97N 94.37W
05/09/2006  E0.75 INCH       NEWTON             MO   AMATEUR RADIO

            7 MILES NORTH OF NEOSHO ON 71 HIGHWAY.

&&

HATCH

The radar

The Springfield radar (KSGF), 115 km away, was scanning. The volume nearest the first event began at 11:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ozark

When
May 9, 5:10 AM CST
Where
Ozark County, Dora
Measured
0.75 in hail
Reported by
COOP STATION
Coordinates
36.783, -92.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508731.